Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 2, NWS Detroit, MI

February 16, 202217 counties in Michigan

NWS Detroit, MI issued this wind advisory at Feb 16, 2022, 3:30 AM EST for 17 counties in Michigan. It took effect at Feb 16, 2022, 11:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 3:30 AM EST (08:30 UTC)
In effect from
Feb 16, 2022, 11:00 AM EST
Expired
Feb 16, 2022, 8:00 PM EST
In force
9 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS73 KDTX 160830
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
330 AM EST Wed Feb 16 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170100-
/O.NEW.KDTX.WI.Y.0002.220216T1600Z-220217T0100Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
330 AM EST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EST
THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Michigan.

* WHEN...From 11 AM this morning to 8 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
827 
WWUS73 KDTX 162046
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
346 PM EST Wed Feb 16 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170100-
/O.CON.KDTX.WI.Y.0002.000000T0000Z-220217T0100Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
346 PM EST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of southeast Michigan.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
457 
WWUS73 KDTX 170043
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
743 PM EST Wed Feb 16 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170145-
/O.EXP.KDTX.WI.Y.0002.000000T0000Z-220217T0100Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
743 PM EST Wed Feb 16 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING...

Southwest winds of 15 to 20 mph with gusts to 30 mph will continue
to gradually subside into the overnight hours. 

$$

DG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Feb 15, 11:47 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 15, 11:47 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1147 PM EST Tue Feb 15 2022

.AVIATION...

Strong south to southwest low level jet (50-60 knots) overnight will
maintain low level wind shear as surface winds slowly veer from
southeast to south. Surface winds will begin to pick up by 12z with
increasing boundary layer depths during the day then supporting
south-southwest winds gusting up around 35 knots. Low level moisture
will then surge into southeast Michigan late in the afternoon, with
cigs quickly dropping below 5000 feet and then likely MVFR by 21z-
00z Wednesday evening as rain spreads into the area.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling 5000 ft Wednesday afternoon, then high Wednesday
  evening and night.

* High for precipitation beginning as all rain Wednesday evening.

&&

.PREV DISCUSSION...
Issued at 445 PM EST Tue Feb 15 2022

DISCUSSION...

Abrupt geopotential height increases over the Great Lakes region
will kick warm air advection into overdrive during the next 6 hours.
Developing right entrance region dynamics over portions of Ontario
and Quebec will result in a near instantaneous development of a lower
column warm front that will materialize well to the northeast of the
cwa. 850mb temperatures will warm from -12 to -5C this afternoon to
2 to 4C by Midnight tonight yielding an environment of extreme
static stability across Southeast Michigan. The stable environment
just above the surface with increasing anticylonic flow trajectories
is a prime setup for a southwesterly low level jet axis. The model
data is impressive with 70 knots progged at roughly 2.5 kft agl
Wednesday morning.

The first forecast concern of the period deals with strong southwest
wind gust potential during the mid to late morning hours Wednesday.
Tough call given what will be a razor's edge to the base of the
inversion and difficult to say exactly what mixing heights will be.
Always leary about max wind gusts algorithms that take a transport
wind or fixed mixing height approach. Relied on the wind gusts
distribution output by the local time-lagged ensemble guidance. The
shape of the distribution is interesting as it has a broad modal
shape that ends at or just under 40 knots with a positive tendency
for a peak around 33 knots. Messaging and a forecast of southwest
wind gusts of up to 40 mph remains reasonable. The other thought
about the tomorrow period is that model data appears to be way too
aggressive with moistening the column. The potential exists for some
drizzle or isolated light showers especially across the northern
cwa, but did lower PoPs across the board. This also introduces some
questioning about what clouds and insolation be for Wednesday, as
greater insolation could theoretically lead to greater mixing
heights.

The main focus of the forecast package remains fixed on the complex
frontal system that will impact the central Great Lakes region
Thursday and Friday. The message to communicate at roughly 48 hours
out from start of winter precipitation types is that two distinct
and very different solutions or possibilities remain viable as to
how this will unfold. The Operational 15.00Z EMCWF, 15.12Z GEM RDPS
and an overwhelming number of 15.00Z EPS ensemble members suggest a
progressive cold front through metro Detroit which results in a much
quicker changeover to colder precipitation types of sleet and snow.
In fact this ECMWF/NAM consensus gives the highest snowfall totals
for the entire event across the southern forecast area. On the other
hand, the 15.12Z GFS and 15.12Z NAM consensus is a more northern
solution which brings a prolonged period of freezing rain and sleet
to Metro Detroit Thursday afternoon and evening and swath of heavy
snowfall (greater than 6 inches) to the northern cwa Thursday
evening. The forecast details on the timing of the cold front and
exactly where the heaviest frontogenesis will occur will have
substantial ramifications on the sensible weather, impacts, and
amounts at any single location. The decision to hold off on a Winter
Storm Watch was a very difficult one. Ultimately decided against it
because of the uncertainty surrounding where the main frontogenetic
forcing will occur Thursday evening under a coupled upper level jet
structure.  Did not want to introduce messaging with icing potential
at period 4/period 5 and then have to walk it back in quick order.
Felt it prudent to get more solution convergence before the first
issuance of the Watch.

There remains a few knowns at this time. 1. Precipitation will begin
in the form of rain Wednesday evening for all locations across
Southeast Michigan. 2. Rainfall amounts are forecasted to be very
high for February across portions of Metro Detroit to the Ohio
border where as much as 1.25 inches may fall before 15Z Thursday.
Given the frost depths, predicted rainfall amounts, snow melt, and
ice cover on area rivers, did go ahead and issued a Flood Watch for
Metro Detroit counties, St Clair, Lenawee and Monroe Counties  3.
This system will have a period of wintry mix or icing for at least
some portion of the forecast area Thursday. Introduced icing amounts
of 0.10-0.20 of an inch for much of the forecast area from north to
south during the day Thursday. Confidence remains low on timing and
will depend on the track of the system and timing of the cold front.
Will continue to say that forecast soundings look conducive for
sleet here in Southeast Michigan so it remains possible that
duration of sleet could cut into both icing and/or snow amounts. 4.
The greatest potential for a heavy snow event appears to be 21Z
Thursday to 06Z Friday. This period will be monitored as very cold
thermal profiles combined with very strong frontal forcing/UVVS
could potentially lead to very efficient and heavy snowfall rates.
Forecasted snow amounts could be quite underdone currently for
Thursday evening.

The other item to touch on in this forecast discussion is a compact
clipper system that is forecasted to blast through Southeast
Michigan Friday night. Very sharp and direct DCVA ahead of cold
midlevel temperatures, -21C at 850mb, is expected to bring some
impactful weather to Southeast Michigan. Of most concern right now
is the strong wind potential with the gradient winds Friday evening
and the arctic front Saturday morning.

MARINE...

A warm front lifts into the central Great Lakes this evening
ushering in much warmer and windier conditions. Low-level flow
increases significantly with speeds in excess of 50 knots in the
lowest 1500 ft off the lake surface. Forecast soundings depict a
shrinking mixed-layer as the warm front makes further inroads after
midnight suggesting frequent gusts to gales holding at or below 40
knots for most of Lake Huron. There is also a decent opportunity for
sustained gales from 2-7 AM over the central portion of the basin. A
Gale Warning remains in effect late tonight and Wednesday, and has
been expanded to include the Lake Huron nearshore zones near The
Thumb. Gusts drop-off by late Wednesday evening as the column
becomes stable, but additional opportunities exist for gales
Thursday night and then again late Friday night into Saturday as two
low pressure systems follow in quick succession. There is greater
potential for gales, especially sustained gales, based on the
current strength and trajectory of the Friday/Saturday clipper
system.

HYDROLOGY...

A slow moving cold front is forecast to approach the western Great
Lakes on Wednesday. Mild air will quickly lift across the region
within the prefrontal warm sector, leading to snow melt. While there
is still uncertainty as to how quickly the front will traverse Se Mi
Wed night and Thursday, ample moisture advection into the frontal
system will support widespread rain along and in advance of this
front.

There is a high degree of uncertainty with respect to the amount of
snow/sleet/freezing rain on the back side of this system on
Thursday. There is however growing confidence that total liquid
equivalent totals from this system will range from an inch to an
inch and a half, with the potential for up to two inches. This will
produce a good deal of runoff on the frozen ground, so rises on area
rivers is expected. A Flood Watch has been issued for portions of
Southeast Michigan including Metro Detroit.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from late Wednesday night through Thursday afternoon
     for MIZ063-069-070-075-076-082-083.

Lake Huron...Gale Warning until 9 PM EST Wednesday for LHZ362-363-462>464.

     Gale Warning from 7 AM to 7 PM EST Wednesday for LHZ421-441-442.

     Gale Warning until 7 AM EST Wednesday for LHZ361.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...CB
MARINE.......KK
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 15, 4:49 PM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
449 PM EST Tue Feb 15 2022

MIZ047>049-053>055-060>062-068-162200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-
449 PM EST Tue Feb 15 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for wind gusts to reach 40 to 45 MPH on Wednesday.

Rain will overspread the area Wednesday and will persist into
Wednesday night. There will be a change over to freezing rain, sleet
and snow late Wednesday night through Thursday morning, with snow
possibly continuing through Thursday afternoon. Snowfall amounts of
6 inches or more are possible on Thursday along with minor
accumulations of sleet and freezing rain. This will all be the result
of a strong winter storm system forecast to impact the middle
portion of the country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-162200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
449 PM EST Tue Feb 15 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for wind gusts to reach 40 to 45 MPH on Wednesday.

A Flood Watch is in effect from 4 AM Thursday until 4 PM Thursday.

Rain will overspread the area late Wednesday and will persist into
early Thursday morning. There will be a change over to freezing
rain, sleet and snow on Thursday. Accumulations of ice, sleet and
snow are likely. This will all be the result of a strong winter storm
system forecast to impact the middle portion of the country.
Precipitation types and amounts will be highly sensitive to the track
of this storm system. Additional forecast adjustments are likely
over the next day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-069-070-075-076-082-083-162200-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
449 PM EST Tue Feb 15 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

A gale warning is in effect for much of Lake Huron tonight. Please
refer to the latest Lake Huron open lake forecast for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A gale warning will remain in effect for Wednesday across much of
Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:30 AM ESTWinter Storm WatchDTXGenesee, Lapeer, Lenawee, Livingston, Macomb, Monroe and 5 more12 hr
Feb 16, 3:44 PM ESTWinter Storm WarningDTXLenawee, Livingston, Macomb, Monroe, Oakland, Saint Clair and 2 more35 hr
Feb 16, 3:44 PM ESTWinter Weather AdvisoryDTXGenesee, Lapeer, Sanilac, Shiawassee35 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.